No external funding and no competing interests declared. Previously posted at the Anaesthesia Correspondence website: http://www.anaesthesiacorrespondence.com.
Respiratory arrest with remifentanil PCA
Version of Record online: 2 AUG 2012
Anaesthesia © 2012 The Association of Anaesthetists of Great Britain and Ireland
Volume 67, Issue 9, pages 1043–1044, September 2012
How to Cite
Muir, H. J. and Broadway, P. (2012), Respiratory arrest with remifentanil PCA. Anaesthesia, 67: 1043–1044. doi: 10.1111/j.1365-2044.2012.07305.x
- Issue online: 2 AUG 2012
- Version of Record online: 2 AUG 2012
We read with interest the case report of respiratory arrest in a patient receiving remifentanil patient controlled analgesia (PCA) . It was not stated whether or not an anti-syphon valve was incorporated into the intravenous giving set for the remifentanil. This important safety feature would prevent free flow or syphoning of the drug, which can be a real risk in infusion systems. Free flow is particularly likely if the fluid bag or pump is positioned higher than the patient and, although not relevant to the pump in this case, can occur with syringe systems when the barrel or plunger is not firmly engaged in the pump.
We also question whether there had been a period of occlusion of the intravenous cannula, due to the position of the hand or arm (it is not mentioned where the cannula was inserted). This obstruction could have been relieved on movement, resulting in the administration of a larger bolus of remifentanil causing the respiratory arrest. It is also not stated whether the blood pressure cuff was on the same arm as the remifentanil cannula; intermittent occlusion could result in the accidental administration of a ‘double dose’ of remifentanil. We agree with the authors that, due to its potency, patients using remifentanil PCA require the continuous presence of a midwife.